Geometric and energy-aware decomposition of the Navier–Stokes equations: A port-Hamiltonian approach
Authors
Federico Califano, Ramy Rashad, Frederic P. Schuller, Stefano Stramigioli
Abstract
A port-Hamiltonian model for compressible Newtonian fluid dynamics is presented in entirely coordinate-independent geometric fashion. This is achieved by the use of tensor-valued differential forms that allow us to describe the interconnection of the power preserving structure which underlies the motion of perfect fluids to a dissipative port which encodes Newtonian constitutive relations of shear and bulk stresses. The relevant diffusion and the boundary terms characterizing the Navier–Stokes equations on a general Riemannian manifold arise naturally from the proposed construction.
Citation
- Journal: Physics of Fluids
- Year: 2021
- Volume: 33
- Issue: 4
- Pages:
- Publisher: AIP Publishing
- DOI: 10.1063/5.0048359
BibTeX
@article{Califano_2021,
title={{Geometric and energy-aware decomposition of the Navier–Stokes equations: A port-Hamiltonian approach}},
volume={33},
ISSN={1089-7666},
DOI={10.1063/5.0048359},
number={4},
journal={Physics of Fluids},
publisher={AIP Publishing},
author={Califano, Federico and Rashad, Ramy and Schuller, Frederic P. and Stramigioli, Stefano},
year={2021}
}
References
- Hamiltonian mechanics on Lie groups and hydrodynamics. (1970)
- Marsden, J. E., Raţiu, T. & Weinstein, A. Semidirect products and reduction in mechanics. Transactions of the American Mathematical Society vol. 281 147–177 (1984) – 10.1090/s0002-9947-1984-0719663-1
- Reduction and Hamiltonian structures on duals of semidirect product lie algebras. Fluids and Plasmas: Geometry and Dynamics (1984)
- Morrison, P. J. Hamiltonian description of the ideal fluid. Reviews of Modern Physics vol. 70 467–521 (1998) – 10.1103/revmodphys.70.467
- Topological Methods in Hydrodynamics (2013)
- Modeling and Control of Complex Physical Systems: The Port-Hamiltonian Approach (2009)
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Rashad, R., Califano, F., van der Schaft, A. J. & Stramigioli, S. Twenty years of distributed port-Hamiltonian systems: a literature review. IMA Journal of Mathematical Control and Information vol. 37 1400–1422 (2020) – 10.1093/imamci/dnaa018
- Fluid dynamical systems as Hamiltonian boundary control systems. (2001)
- Altmann, R. & Schulze, P. A port-Hamiltonian formulation of the Navier–Stokes equations for reactive flows. Systems & Control Letters vol. 100 51–55 (2017) – 10.1016/j.sysconle.2016.12.005
- Mora, L. A., Yann, L. G., Ramirez, H. & Yuz, J. Fluid-Structure Port-Hamiltonian Model for Incompressible Flows in Tubes with Time Varying Geometries. Mathematical and Computer Modelling of Dynamical Systems vol. 26 409–433 (2020) – 10.1080/13873954.2020.1786841
- Cardoso-Ribeiro, F. L., Matignon, D. & Pommier-Budinger, V. A port-Hamiltonian model of liquid sloshing in moving containers and application to a fluid-structure system. Journal of Fluids and Structures vol. 69 402–427 (2017) – 10.1016/j.jfluidstructs.2016.12.007
- Manifolds, Tensor Analysis, and Applications (2012)
- Diffeomorphism groups, hydrodynamics, and relativity. (1972)
- Arnold, D. N., Falk, R. S. & Winther, R. Finite element exterior calculus, homological techniques, and applications. Acta Numerica vol. 15 1–155 (2006) – 10.1017/s0962492906210018
- Nitschke, I., Reuther, S. & Voigt, A. Discrete Exterior Calculus (DEC) for the Surface Navier-Stokes Equation. Advances in Mathematical Fluid Mechanics 177–197 (2017) doi:10.1007/978-3-319-56602-3_7 – 10.1007/978-3-319-56602-3_7
- Mohamed, M. S., Hirani, A. N. & Samtaney, R. Discrete exterior calculus discretization of incompressible Navier–Stokes equations over surface simplicial meshes. Journal of Computational Physics vol. 312 175–191 (2016) – 10.1016/j.jcp.2016.02.028
- Jagad, P., Abukhwejah, A., Mohamed, M. & Samtaney, R. A primitive variable discrete exterior calculus discretization of incompressible Navier–Stokes equations over surface simplicial meshes. Physics of Fluids vol. 33 (2021) – 10.1063/5.0035981
- Chan, C. H., Czubak, M. & Disconzi, M. M. The formulation of the Navier–Stokes equations on Riemannian manifolds. Journal of Geometry and Physics vol. 121 335–346 (2017) – 10.1016/j.geomphys.2017.07.015
- The Geometry of Physics: An Introduction (2011)
- Azaïez, A geometric approach towards momentum conservation. Spectral and High Order Methods for Partial Differential Equations (2014)
- Kanso, E. et al. On the geometric character of stress in continuum mechanics. Zeitschrift für angewandte Mathematik und Physik vol. 58 843–856 (2007) – 10.1007/s00033-007-6141-8
- Rashad, R., Califano, F., Schuller, F. P. & Stramigioli, S. Port-Hamiltonian modeling of ideal fluid flow: Part I. Foundations and kinetic energy. Journal of Geometry and Physics vol. 164 104201 (2021) – 10.1016/j.geomphys.2021.104201
- Rashad, R., Califano, F., Schuller, F. P. & Stramigioli, S. Port-Hamiltonian modeling of ideal fluid flow: Part II. Compressible and incompressible flow. Journal of Geometry and Physics vol. 164 104199 (2021) – 10.1016/j.geomphys.2021.104199
- Kobayashi, M. H. On the Navier–Stokes equations on manifolds with curvature. Journal of Engineering Mathematics vol. 60 55–68 (2007) – 10.1007/s10665-007-9167-1
- Debus, J.-D., Mendoza, M., Succi, S. & Herrmann, H. J. Energy dissipation in flows through curved spaces. Scientific Reports vol. 7 (2017) – 10.1038/srep42350
- Decoding and realising flapping flight with port-Hamiltonian system theory. Annu. Rev. Control (2021)
- Van der Schaft, A. & Maschke, B. Geometry of Thermodynamic Processes. Entropy vol. 20 925 (2018) – 10.3390/e20120925